Minnesota, 2023

Tornado in Minnesota, May 9, 2023

May 9, 2023 · NWS FSD · 1 event in 1 county or zone

With steep near surface lapse rates and a diffuse boundary across southwest Minnesota, a quick spin-up developed during the updraft phase of a thunderstorm which resulted in a brief landspout.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With steep near surface lapse rates and a diffuse boundary across southwest Minnesota, a quick spin-up developed during the updraft phase of a thunderstorm which resulted in a brief landspout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 9, 11:24 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 9, 11:24 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1224 PM CDT Tue May 9 2023

.SHORT TERM...(Today and Tonight)
Issued at 357 AM CDT Tue May 9 2023

Early morning satellite shows our next incoming chances for
scattered showers and storms moving across central and northern
Nebraska, beginning to impact our south-central South Dakota
counties intermittently throughout the rest of the early morning
hours. This is occurring in response to a weaker shortwave moving
through the southwesterly flow aloft, with additional forcing from
scattered warm air advection at various low/mid-levels.

After a start to the day with temperatures in the upper 40's to mid
50s, expect the scattered light rain chances to spread north and
eastwards throughout the morning hours, likely reaching the I-29
corridor by mid-morning. Moisture supply is primarily from above the
700 mb layer, with drier air below which will unfortunately keep
rainfall amounts on the lighter side, generally under a tenth of an
inch. As the wave moves into areas east of I-29, model soundings
show that portions of the area east of I-29 reach their convective
temperatures, and with no capping inversion thunderstorms will
likely form. Given 1000-1500 J/kg of CAPE cannot completely rule out
quarter sized hail from far northwestern Iowa into southwestern
Minnesota, but with rather weak 0-6 km shear of around 20 knots,
updrafts likely won't be able to sustain themselves for long. This
will likely result in "pulsy" storms, where updrafts increase in
strength until drag from precipitation causes the updraft to
collapse, with this process repeating until instability wanes or the
storms move off to the northeast. Given thunderstorm activity,
rainfall amounts will be closer to a quarter to half an inch, with
lesser amounts away from the core of the storms.

With showers and storms clearing out during the afternoon hours,
we'll likely have a couple hours of additional heating which will
bring temperatures into the upper 70s to lower 80s, with warmest
temperatures expected south of I-90. For the evening and overnight
hours, upper level ridging should keep us dry, though we'll need to
watch rain chances across Nebraska as they'll be forming along the
warm front of surface low, with a low chance of drifting into our
area given weak flow aloft. Expect overnight lows on the warmer side
in the mid to upper 50s.

.LONG TERM...(Wednesday through Monday)
Issued at 357 AM CDT Tue May 9 2023

WEDNESDAY: By Wednesday morning, a digging trough over the west
coast will be moving eastwards, resulting in south-southwesterly
flow aloft over our region. At the surface, southeasterly flow will
be advecting higher dewpoints into the region. Ensemble situational
awareness tables (ESAT's) continue to show the region falling into
the 90th percentile for specific humidity in the lower levels by the
afternoon hours, with precipitable water values similarly in the
90th percentile. Additionally, there continues to be good agreement
amongst the ensembles (with cluster analysis still showing only 1
cluster, which only happens if there is good agreement amongst the
various ensemble members) that the amplified trough will continue to
shift into the eastern Rockies, though now they aren't as convinced
that a shortwave will be moving towards the area. Instead, looks
like upper level convergence between the building trough to the west
and the building ridge axis overhead might create enough downward
vertical motion to keep showers and thunderstorms from occurring.
This is further supported by looking at individual deterministic and
ensemble guidance output for QPF, where the trend seems to favor
drier solutions as QPF is very scattered in time and space. So, pops
may be running a touch high, and wouldn't be surprised to see pops
lower with additional model runs, despite having the moisture
available.

THURSDAY AND FRIDAY: By early Thursday, models show the upper level
low becoming cut-off from the surrounding flow as the wave moves
onto the central plains. The associated surface low will be slowly
moving along with the upper level low towards the region through
Friday, though model agreement does wane throughout this process as
they don't agree on the strength and placement of the upper level
low, let alone the surface low. Having said that, cluster analysis
does favor a more western track which would bring the surface low to
our west by Friday, leading to best chances for rainfall occurring
west of I-29. Have not strayed from the NBM pops, which agrees with
the aforementioned analysis. Given the proximity to the surface and
upper level low and generally up to 1000 J/kg of CAPE, SPC has us in
a marginal and slight (level 1 and level 2 out of 5) for Thursday.
CSU's machine learning probability page (based on the GEFS) is a bit
more reserved, keeping the equivalent of level 1 out of 5 severe
weather chances along and west of I-29. Friday (Day 4) is not
currently outlooked, but given a similar set up with closer
proximity to the surface and upper level lows, along with ensembles
showing 30 to 40 percent chance for 1000 J/kg of CAPE, cannot rule
out any severe weather activity.

WEEKEND AND EARLY NEXT WEEK: Our upper level and surface low are
slow to move out of the region, but throughout the weekend upper
level ridging will be building off to our west-northwest, which will
eventually push those lows out of the area. Until that happens,
rather persistent rain chances continue into the weekend, slowly
decreasing by Sunday. Max temperatures meanwhile will remain at or
above seasonal normals, in the 70s and 80s, with overnight lows in
the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1224 PM CDT Tue May 9 2023

Scattered showers and storms continue to linger across the region.
Heading into the afternoon, should see drier conditions return to
areas west of I-29, with those in SW Minnesota and NW Iowa likely to
still see a few thunderstorms through the evening. That being said,
not expecting to see much in the way of impacts at our TAF sites
even with periods of heavy rainfall possible. Otherwise, look for
southeasterly winds to prevail during the overnight period, with
gusts up to 20 mph possible at times. Could see some additional
showers develop along/near the MO River Valley prior to daybreak
ahead of an advancing warm front, though confidence in exact
location still remains low at this time. Thus, have opted to only
include a PROB30 group at KSUX for this TAF cycle.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...SST
Hazardous weather outlook, May 9, 3:33 AM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
433 AM CDT Tue May 9 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-100945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
433 AM CDT Tue May 9 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms will be possible
throughout the day today, ending by the late afternoon hours. While
unlikely, cannot completely rule out severe weather this afternoon,
especially for areas east of I-29 which could see hail approach the
size of quarters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered showers and thunderstorms will be possible
through late this week and into the weekend. At this time, the
severe weather threat is expected to remain low. Thursday is an
exception, as severe weather is possible while confidence is low. If
strong storms were able to form, all modes of severe weather would be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 131 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cottonwood

When
May 9, 12:42 PM CST to 12:46 PM CST
Where
Cottonwood County, 2.4 mi NW of Windom to 1.56 mi W of Windom Muni Arpt
Rating
EF0
Path length
1.49 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
43.894, -95.154

A landspout quickly spun up around 2 miles northwest of Windom in an open field just north of the Windom Country Club. The weak tornado moved just east of north and crossed 405th Street, where it glanced a farmstead and caused damage to shingles on an outbuilding. The tornado continued about a half mile across open fields before turning more northerly, and crossed 395th Street before lifting less than a quarter mile farther to the north. The maximum wind speed was 65 mph and the average path width was 20 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyThe tornado archive for Minnesota, 2023Warnings in Minnesota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099246.